Alert archive / Mississippi / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 159, NWS Memphis, TN
NWS Memphis, TN issued this severe thunderstorm warning at Apr 30, 2017, 10:34 AM CDT for Lafayette County, Panola County, Mississippi. It was in force for 41 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Apr 30, 2017, 10:34 AM CDT (15:34 UTC)
- Expired
- Apr 30, 2017, 11:15 AM CDT
- In force
- 41 min
- Issued by
- NWS Memphis, TN
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
Counties Lafayette County, MS, Panola County, MS
The radar
The Memphis radar (KNQA), 114 km from the middle of the area, began a volume at 15:39 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Apr 30, 10:47 AM CDT | TSTM WND DMG | 2 W Como, MS | TREES DOWN ON HIGHWAY 310 BETWEEN PARKS PLACE AND THE CITY OF COMO. TIME IS RADAR ESTIMATED. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 13 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Little Rock, AR (KBYH), launched 12:00Z, 3.6 hours before the alert went out and 61 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 6 J/kg
- Mixed-layer CIN
- -292 J/kg
- Mixed-layer LCL
- 811 m above ground
- 0-6 km bulk shear
- 57 kt
- 0-1 km storm-relative helicity
- -47 m²/s²
- 0-3 km storm-relative helicity
- 91 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.1
The text
As transmitted.
525
WUUS54 KMEG 301534
SVRMEG
MSC071-107-301615-
/O.NEW.KMEG.SV.W.0159.170430T1534Z-170430T1615Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Memphis TN
1034 AM CDT SUN APR 30 2017
The National Weather Service in Memphis has issued a
* Severe Thunderstorm Warning for...
Lafayette County in northwestern Mississippi...
Panola County in northwestern Mississippi...
* Until 1115 AM CDT
* At 1034 AM CDT, severe thunderstorms were located along a line
extending from near Curtis Station to Scobey, moving northeast at
40 mph.
HAZARD...60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
* Locations impacted include...
Oxford, Batesville, Water Valley, Holly Springs National Forest,
John W Kyle State Park, Sardis, Como, Crowder, Pope, Cambridge,
Harmontown, Springdale, Burgess, Tula, Denmark, Paris, Courtland,
Abbeville, Taylor and Keel.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3426 9013 3429 9017 3455 9003 3455 8948
3452 8943 3452 8934 3449 8925 3446 8925
3416 8938 3416 8951 3419 8952 3419 8972
3416 8972 3416 9014
TIME...MOT...LOC 1534Z 223DEG 33KT 3429 9014 3395 8990
HAIL...<.75IN
WIND...60MPH
$$1 follow-up statement
433
WWUS54 KMEG 301615
SVSMEG
Severe Weather Statement
National Weather Service Memphis TN
1115 AM CDT SUN APR 30 2017
MSC071-107-301625-
/O.EXP.KMEG.SV.W.0159.000000T0000Z-170430T1615Z/
Lafayette MS-Panola MS-
1115 AM CDT SUN APR 30 2017
...THE SEVERE THUNDERSTORM WARNING FOR LAFAYETTE AND PANOLA COUNTIES
HAS EXPIRED...
The storms which prompted the warning have moved out of the area.
Therefore the warning has been allowed to expire.
A tornado watch remains in effect until 700 PM CDT for northeastern
and northwestern Mississippi.
LAT...LON 3426 9013 3429 9017 3455 9003 3455 8948
3452 8943 3452 8934 3449 8925 3446 8925
3416 8938 3416 8951 3419 8952 3419 8972
3416 8972 3416 9014
TIME...MOT...LOC 1615Z 223DEG 33KT 3456 8984 3422 8960
$$What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Memphis, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 30, 6:40 AM CDT, 3 hours 54 minutes earlier.
Area forecast discussion, Apr 30, 6:40 AM CDT, 3 hours 54 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Memphis TN
640 AM CDT Sun Apr 30 2017
.UPDATE...
Updated for 12Z Aviation Forecast Discussion below.
&&
.PREV DISCUSSION... /issued 455 AM CDT Sun Apr 30 2017/
DISCUSSION...
Early morning GOES water vapor imagery showed a closed upper low
centered over western OK. A downstream plume of tropical moisture
extended north through the lower and middle MS River Vally. An
axis of 2 inch precipitable water values extended north up the MS
River delta of the Midsouth. Several rounds of storms had affected
eastern AR, the MO bootheel and northwest TN earlier this morning,
with bowing segments producing damaging winds and several mesovortices
noted on radar. Despite the progressive nature of most of the storms,
rainfall rates exceeding 5 inches per hour has resulted in flash
flooding.
Rapid update convection-allowing short term models have struggled
a bit with timing and location of storms, as meso-lows have
formed and affected storm evolution. Expect this trend to continue,
as storms lift into the Midsouth from the Arklamiss region this
morning. Eventually, expected a well-defined back side of the
storms to form as the midlevel trof axis rotates through. Storms
should reach the TN River by early afternoon.
Although the storm total rain amounts east of the MS River will
not likely be as impressive as over eastern AR, intense rainfall
rates will still lead to heightened risk of flash flooding. The
Flash Flood Watch was therefore expanded east, to include all of
north MS and additional areas of west TN through this afternoon.
By midevening, tranquil weather will prevail over the Midsouth,
with a cool and much drier airmass prevailing. Following modest
low level moisture return on Tuesday, rain chances return on
Wednesday, associated with a deepening northern branch low dropping
into the Midsouth from the central plains. Temperatures through
late week will prevail below normal, with cloudy skies and cold
advection limiting low level atmospheric instability. 00Z GFS
progs 1000-500 mb thicknesses of 543 dm over northeast AR and the
MO bootheel Friday morning - with precipitation. Quite unusual for
early May.
Next weekend should see the upper low lift out, with weak northwest
flow aloft prevailing, downstream of upper ridging over the plains.
PWB
&&
.AVIATION...
12Z TAFs
Primary aviation weather impacts (mainly TS and associated IFR
visibilities) will occur within the first 6 to 8 hours of the
TAF. Few changes from earlier TAF package, other than to back
winds to the E/SE early on due to a wake low over northwest AR.
This feature will lift into MO this morning, with pressure
gradient veering winds back to the synoptically- favored south
direction. Overall, followed the 10Z HRRR timing of TSRA.
PWB
&&
.MEG WATCHES/WARNINGS/ADVISORIES...
AR...Flash Flood Watch until 4 PM CDT this afternoon for Clay-
Craighead-Crittenden-Cross-Greene-Lawrence-Lee AR-
Mississippi-Phillips-Poinsett-Randolph-St. Francis.
Wind Advisory until 7 PM CDT this evening for Clay-Craighead-
Crittenden-Cross-Greene-Lawrence-Lee AR-Mississippi-
Phillips-Poinsett-Randolph-St. Francis.
MO...Flash Flood Watch until 4 PM CDT this afternoon for Dunklin-
Pemiscot.
Wind Advisory until 7 PM CDT this evening for Dunklin-Pemiscot.
MS...Wind Advisory until 7 PM CDT this evening for Alcorn-Benton MS-
Calhoun-Chickasaw-Coahoma-DeSoto-Itawamba-Lafayette-Lee MS-
Marshall-Monroe-Panola-Pontotoc-Prentiss-Quitman-
Tallahatchie-Tate-Tippah-Tishomingo-Tunica-Union-Yalobusha.
Flash Flood Watch through this evening for Alcorn-Benton MS-
Calhoun-Chickasaw-Coahoma-DeSoto-Itawamba-Lafayette-Lee MS-
Marshall-Monroe-Panola-Pontotoc-Prentiss-Quitman-
Tallahatchie-Tate-Tippah-Tishomingo-Tunica-Union-Yalobusha.
TN...Wind Advisory until 7 PM CDT this evening for Benton TN-Carroll-
Chester-Crockett-Decatur-Dyer-Fayette-Gibson-Hardeman-
Hardin-Haywood-Henderson-Henry-Lake-Lauderdale-Madison-
McNairy-Obion-Shelby-Tipton-Weakley.
Flash Flood Watch through this evening for Chester-Crockett-Dyer-
Fayette-Gibson-Hardeman-Haywood-Lake-Lauderdale-Madison-
McNairy-Obion-Shelby-Tipton.
&&Hazardous weather outlook, Apr 30, 3:24 AM CDT, 7 hours 10 minutes before
Hazardous Weather Outlook National Weather Service Memphis TN 324 AM CDT Sun Apr 30 2017 ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115- MSZ001>017-020>024-TNZ001>004-019>022-048>055-088>092-011030- Alcorn-Benton MS-Benton TN-Calhoun-Carroll-Chester-Chickasaw-Clay- Coahoma-Craighead-Crittenden-Crockett-Cross-DeSoto-Decatur- Dunklin-Dyer-Fayette-Gibson-Greene-Hardeman-Hardin-Haywood- Henderson-Henry-Itawamba-Lafayette-Lake-Lauderdale-Lawrence- Lee AR-Lee MS-Madison-Marshall-McNairy-Mississippi-Monroe-Obion- Panola-Pemiscot-Phillips-Poinsett-Pontotoc-Prentiss-Quitman- Randolph-Shelby-St. Francis-Tallahatchie-Tate-Tippah-Tipton- Tishomingo-Tunica-Union-Weakley-Yalobusha- 324 AM CDT Sun Apr 30 2017 This hazardous weather outlook is for portions of East Arkansas... the Missouri Bootheel...North Mississippi...and West Tennessee. .DAY ONE...Today and Tonight There is an Slight Risk severe thunderstorms today for far eastern Arkansas, the Missouri bootheel, all of west Tennessee and all of north Mississippi. Thunderstorms will move across the Midsouth through the afternoon, with peak chances for severe thunderstorms during the morning and early afternoon. Primary severe weather risks include damaging winds and intense rainfall rates sufficient to produce flash flooding. There is a secondary threat of short-lived tornadoes. .DAYS TWO THROUGH SEVEN...Monday through Saturday The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotter activation will likely be needed through this afternoon. PWB
In the hours before
Special weather statement, Apr 30, 9:28 AM CDT, 1 hour 6 minutes before
Special Weather Statement
National Weather Service Memphis TN
928 AM CDT SUN APR 30 2017
TNZ001-002-019-020-051-301500-
Lake TN-Crockett TN-Obion TN-Dyer TN-Gibson TN-
928 AM CDT SUN APR 30 2017
...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED UNTIL 1000 AM CDT
FOR...
Lake County in western Tennessee...
Northwestern Crockett County in western Tennessee...
Obion County in western Tennessee...
Eastern Dyer County in western Tennessee...
Northwestern Gibson County in western Tennessee...
At 927 AM CDT...strong thunderstorms were producing pea size hail or
larger and winds at least 40 mph was located along a line extending
from 6 miles north of Tiptonville to near Chestnut Bluff. Movement
was northeast at 50 mph.
Very heavy rain along with continuous cloud to ground lightning are
also possible with this thunderstorm.
People in Lake...northwestern Crockett...Obion...eastern Dyer and
northwestern Gibson Counties should monitor this storm closely.
LAT...LON 3650 8911 3605 8897 3578 8931 3585 8935
3588 8934 3591 8937 3636 8952 3638 8951
3644 8955 3646 8952 3650 8954 3650 8949
3647 8949 3646 8946 3650 8942 3651 8931
TIME...MOT...LOC 1427Z 218DEG 42KT 3648 8948 3584 8928
JOHNSONLocal storm report, Apr 30, 9:54 AM CDT, 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
954 AM CDT SUN APR 30 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0848 AM TSTM WND DMG COVINGTON 35.57N 89.65W
04/30/2017 TIPTON TN EMERGENCY MNGR
POLES SNAPPED, POWER LINES DOWN, AND SEVERAL TREES
SNAPPED WITH DAMAGE EXTENDING THROUGH TOWN. POSSIBLE
TORNADO.
&&
ZDMSpecial weather statement, Apr 30, 9:57 AM CDT, 37 minutes before
Special Weather Statement
National Weather Service Memphis TN
957 AM CDT SUN APR 30 2017
TNZ002-003-020-301545-
Weakley TN-Obion TN-Gibson TN-
957 AM CDT SUN APR 30 2017
...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED UNTIL 1045 AM CDT
FOR...
Northwestern Weakley County in western Tennessee...
Eastern Obion County in western Tennessee...
Northwestern Gibson County in western Tennessee...
At 957 AM CDT...strong thunderstorms were producing winds at least 40
mph was located along a line extending from near Union City to near
Kenton. Movement was northeast at 50 mph.
Very heavy rain is also possible with this thunderstorm.
People in northwestern Weakley...eastern Obion and northwestern
Gibson Counties should monitor this storm closely.
LAT...LON 3633 8866 3614 8911 3643 8920 3651 8914
3650 8870
TIME...MOT...LOC 1457Z 211DEG 45KT 3644 8913 3616 8907
JOHNSONSpecial weather statement, Apr 30, 10:05 AM CDT, 29 minutes before
Special Weather Statement
National Weather Service Memphis TN
1005 AM CDT SUN APR 30 2017
TNZ002-019-020-051-301530-
Crockett TN-Obion TN-Dyer TN-Gibson TN-
1005 AM CDT SUN APR 30 2017
...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED UNTIL 1030 AM CDT
FOR...
Northwestern Crockett County in western Tennessee...
South central Obion County in western Tennessee...
Eastern Dyer County in western Tennessee...
Northwestern Gibson County in western Tennessee...
At 1005 AM CDT...a strong thunderstorm producing winds at least 40
mph was located near Chestnut Bluff, or near Dyersburg, moving
northeast at 50 mph.
Very heavy rain along with continuous cloud to ground lightning are
also possible with this thunderstorm.
People in northwestern Crockett...south central Obion...eastern Dyer
and northwestern Gibson Counties should monitor this storm closely.
LAT...LON 3643 8920 3610 8896 3580 8929 3586 8935
3586 8934 3590 8935 3592 8938 3593 8938
3595 8941 3595 8944 3596 8945
TIME...MOT...LOC 1505Z 211DEG 45KT 3595 8932
JOHNSONLocal storm report, Apr 30, 10:25 AM CDT, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
1025 AM CDT SUN APR 30 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0948 AM TSTM WND DMG HALLS 35.87N 89.40W
04/30/2017 LAUDERDALE TN TRAINED SPOTTER
TREE LIMBS DOWN AND POWER LINES DAMAGED IN HALLS.
&&
ZDMLocal storm report, Apr 30, 10:33 AM CDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
1033 AM CDT SUN APR 30 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1030 AM TSTM WND DMG SLATE SPRING 33.74N 89.37W
04/30/2017 CALHOUN MS TRAINED SPOTTER
TREE DAMAGE AND A FUNNEL CLOUD REPORTED. POSSIBLE TORNADO
DAMAGE.
&&
AJCThe office that day
Everything else NWS Memphis, TN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 29, 7:39 PM CDT | Special Weather Statement | MEG | DeSoto, Quitman, Tate | 51 min |
| Apr 29, 7:41 PM CDT | Special Weather Statement | MEG | DeSoto, Quitman, Tate | 49 min |
| Apr 29, 7:43 PM CDT | Severe Thunderstorm Warning | MEG | DeSoto, Panola, Quitman, Tate, Tunica | 47 min |
| Apr 29, 8:19 PM CDT | River Flood Warning | MEG | Tallahatchie | 47 hr |
| Apr 29, 8:19 PM CDT | River Flood Warning | MEG | Lafayette, Marshall, Union | 53 hr |
| Apr 29, 8:23 PM CDT | Severe Thunderstorm Warning | MEG | DeSoto, Lafayette, Marshall, Panola, Quitman, Tate | 67 min |
| Apr 29, 9:12 PM CDT | Severe Thunderstorm Warning | MEG | DeSoto | 48 min |
| Apr 30, 1:15 AM CDT | Severe Thunderstorm Warning | MEG | DeSoto, Tunica | 45 min |
| Apr 30, 2:17 AM CDT | Wind Advisory | MEG | Alcorn, Benton, Calhoun, Chickasaw, Coahoma, DeSoto and 16 more | 17 hr |
| Apr 30, 7:38 AM CDT | Special Weather Statement | MEG | Coahoma | 52 min |
| Apr 30, 9:58 AM CDT | Severe Thunderstorm Warning | MEG | Calhoun, Tallahatchie, Yalobusha | 62 min |
| Apr 30, 10:25 AM CDT | Tornado Warning | MEG | Calhoun | 39 min |
| Apr 30, 10:50 AM CDT | Severe Thunderstorm Warning | MEG | DeSoto, Marshall, Tate | 40 min |
| Apr 30, 10:57 AM CDT | Severe Thunderstorm Warning | MEG | Lafayette, Pontotoc, Union | 48 min |
| Apr 30, 10:59 AM CDT | Severe Thunderstorm Warning | MEG | Lafayette, Pontotoc, Union | 46 min |
| Apr 30, 11:36 AM CDT | Severe Thunderstorm Warning | MEG | Alcorn, Benton, Tippah | 39 min |
| Apr 30, 12:45 PM CDT | River Flood Warning | MEG | Monroe | 50 hr |
| Apr 30, 12:45 PM CDT | River Flood Warning | MEG | Monroe | 42 hr |
| Apr 30, 12:58 PM CDT | River Flood Advisory | MEG | Coahoma, Tunica | 4 days |
Nearby
Severe Thunderstorm Warnings in Mississippi, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.